Florida, 2016

Hurricane and Tornadoes in Florida, September 1 to 2, 2016

September 1 to 2, 2016 · NWS TAE · 25 events in 18 counties and zones

Hurricane Hermine impacted the Florida big bend in early September with significant storm surge along the coast and strong winds inland which downed numerous trees and power lines, resulting in extended power outages in Tallahassee. The following inundation values (height above mean higher high water) were estimated along the coast.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95 million
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Hurricane Hermine impacted the Florida big bend in early September with significant storm surge along the coast and strong winds inland which downed numerous trees and power lines, resulting in extended power outages in Tallahassee. The following inundation values (height above mean higher high water) were estimated along the coast. Panama City Beach: 1.71 ft, Panama City Marina: 1.60 ft, Apalachicola: 3.04 ft, Curtis Mill (US-319): 5.29 ft, Spring Creek Entrance: 5.91 ft, Town of Saint Marks: 5.08 ft, Saint Marks Lighthouse: 6.28 ft, Nutall Rise (Aucilla River): 6.07 ft, Econfina River: 7.17 ft, Spring Warrior Creek: 8.57 ft, Jabo Road (Taylor county): 7.94 ft, Keaton Beach: 7.57 ft, Steinhatchee Entrance: 7.30 ft, Shired Creek (Dixie county): 7.24 ft, Gopher River (Dixie county): 6.19 ft. In addition, storm surge was noted up the Suwannee River past the US-19 gauge at Wilcox, which is more than 20 river miles from the mouth of the river. The Wakulla River at Wakulla Springs also had its 2nd highest crest on record behind Hurricane Dennis (2005) at 7.49 ft NGVD29. There were three tornadoes confirmed, all brief EF0's in Taylor county with no damage reported from them. Rainfall generally ranged from 3-8 with minimal impacts from inland flooding. Inland wind impacts were significant. County by county impacts are as follows.

In Taylor county, 6 people were rescued from high water related to surge in Steinhatchee. There were also 5 other rescues in the county. Approximately 75 homes or businesses sutained major damage, 60 had minor damage, and 140 were affected. Public assistance damage values were listed $907,000 for the county. Additional individual assistance damage values were estimated at around $4,490,000 with $200,000 assigned to a destroyed structure, $50,000 assigned to a structure with major damage, $10,000 assigned to a structure with minor damage, and $1,000 assigned to a structure that was affected.

In Liberty county, there were sporadic power outages reported with public assistance damage values listed at $110,748.

In Franklin county, a mandatory evacuation of residents on Saint George Island occurred with the causeway being closed. Surge flooding was reported in Apalachicola, Carrabelle Beach, and Alligator Point. Approximately 27 homes or businesses were destroyed, 43 suffered major damage, 102 suffered minor damage, and 100 others were affected. Public assistance damage values were listed at $703,872. Additional individual assistance damage values were estimated at about $8,670,000 based on the numbers of homes and businesses damaged or destroyed.

In Dixie county, mandatory evacuations were ordered. There were 61 homes or businesses that were destroyed, 540 that sustained major damage, 322 that sustained minor damage, and 660 others that were affected. Public assistance damage values were listed at $3,269,599. Additional individual assistance damage values were estimated at around $43,080,000 based on the numbers of homes and businesses damaged or destroyed.

In Wakulla county, mandatory evacuations were ordered for special needs and Zone A residents. There were 133 trees down on roadways across the county and 115 power lines down. One home or business was destroyed with 4 sustaining major damage. There were an additional 43 with minor damage and 11 others affected. Approximately 14759 customers lost power in the county. Public assistance damage values were listed at $1,198,687. Additional individual assistance damage values were estimated at around $841,000 based on the numbers of homes and businesses damaged or destroyed.

In Madison and Jefferson counties, there were numerous trees and power lines blown down. Public assistance damage values were listed at $722,908 for Madison county and $681,697 for Jefferson county.

In Leon county, there were numerous trees and power lines blown down across the county and city of Tallahassee. There were 45 homes or businesses destroyed, 187 suffered major damage, 259 suffered minor damage, and 238 were affected. An estimated 80 percent of the city of Tallahassee lost power with roughly 145,000 homes or businesses without power at the peak of the outage. On day 6 of the power outage, there were still 3685 residents without power. The peak wind gust measured in the county was 64 mph at the FSU campus, but some gusts were not recorded due to the widespread power outages, and the actual peak gust was likely higher than that. Public assistance damage values were listed at $8,771,036. Additional individual assistance damage values were estimated at about $21,200,000 based on the numbers of homes and businesses damaged or destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 1, 3:09 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Sep 1, 3:09 PM EST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
409 PM EDT THU SEP 1 2016

..Hurricane conditions likely along the coast of the FL Big Bend
and adjacent coastal waters tonight...

...Tropical storm conditions likely farther inland...

...Major flash flooding possible across portions of northwest
Florida and south Georgia...

.NEAR TERM [Through Tonight]...

At 4 pm EDT the center of Hurricane Hermine was about 135 miles
south southwest of Saint Marks, FL, and was moving NNE at 14 MPH.
Hermine has shown hints of an eye feature, mainly on radar. The
latest NWP guidance is tightly clustered around a landfall point
between Apalachicola and Horseshoe Beach tonight, as it gets
"picked up" by a developing deep layer trough over the eastern
CONUS. It's doubtful there will be any major track changes based
on large scale steering flow changes, but there could still be
multiple wobbles along the general track due primarily to changes
in the tropical cyclone core. The latest observations indicate
that Hermine has developed some convection and stronger winds on
its western side, but it remains in a sheared environment with
moderate SW winds aloft, and most of the worst weather remains
east of the center. This has consequences for the storm's impacts,
as the effects west of the center will be far less in terms of
storm surge, heavy rain, and damaging winds. Unfortunately we are
not (yet) skillful enough to zero in on the exact track, even
within 12 hours or so of the expected landfall. All we can suggest
is to prepare for hurricane conditions, and if the center tracks
farther east of your position, then you will experience less
impacts. For more detailed expected impacts, please visit our
website.

.SHORT TERM [Friday Through Saturday Night]...

Hermine will be moving northeastward fairly quickly to begin the
day, and its center will exit south GA by afternoon. Because of
the limited wind field and convection on the southwest flank of
the storm, we expect rapidly improving conditions from southwest
to northeast during the day. However, there will still be a risk
of isolated tornadoes and flooding, as narrow convergence bands
often develop in the wake of exiting tropical cyclones. This
threat will diminish Friday evening. There will still be enough
lingering deep layer moisture and Q-G forcing this weekend for
chance PoPs, especially in the afternoon and evening hours. High
temperatures will be near average in the mid to upper 80s, lows in
the 70s.

.LONG TERM [Sunday Through Thursday]...

Much of the period will be dominated by a deep layer ridge and
decreased mid layer moisture, resulting in near to below-climo
PoPs (30% or less) and near-climo temperatures (90s and 70s).

&&

.AVIATION [Through 18Z Friday]...

With Hurricane Hermine making landfall this evening along the
coast of Apalachee Bay, expect MVFR to IFR conditions to prevail
throughout most of the period. Winds will be increasing
significantly at all terminals within the forecast area, this
includes sites ECP/TLH/VLD/ABY. We expect the onset of Tropical
storm force winds this evening, with gusts to hurricane force near
TLH and VLD. Winds will remain strong overnight with conditions
improving from the southwest by late morning as Hermine pushes on
to the northeast.

&&

.MARINE...

Hurricane conditions are likely across much of the coastal waters
overnight. Conditions will improve Friday afternoon.

&&

.FIRE WEATHER...

Really?

&&

.HYDROLOGY...

Obviously we continue to be concerned about very heavy rain.
Additionally, storm surge flooding is likely tonight or early Friday
on the Saint Marks River, and Fowlers Bluff on the Suwannee River,
as Hermine makes landfall. There is excellent agreement among the
global and high-res models in widespread QPF of 5 to 8 inches.
The good news, but not by much, is that the high-res models have
backed off on the 20 inch amounts which was forecast 24 hours
ago, and we now think that the peak values will be 10 to
15 inches in isolated locations. This is still potentially very
dangerous, especially if it occurs at a vulnerable location in a
short duration. Our larger rivers can absorb about up to 8 inches
of rain without significant flooding problems , but smaller rivers
such as the Sopchoppy could have more significant flooding later
this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   76  86  73  87  73 / 100  90  40  50  20
Panama City   76  86  77  86  76 /  90  50  40  40  20
Dothan        74  88  71  87  72 /  70  50  30  30  20
Albany        74  83  70  87  71 / 100  80  30  20  10
Valdosta      75  83  71  86  72 / 100 100  40  40  20
Cross City    77  83  75  85  74 / 100 100  50  60  30
Apalachicola  78  87  77  86  77 / 100  70  40  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...Hurricane Warning for Coastal Dixie-Coastal Franklin-Coastal
     Gulf-Coastal Jefferson-Coastal Taylor-Coastal Wakulla-
     Gadsden-Inland Franklin-Inland Gulf-Inland Jefferson-Inland
     Taylor-Inland Wakulla-Leon-Liberty-Madison.

     Flash Flood Watch through Friday evening for Calhoun-Coastal Bay-
     Coastal Dixie-Coastal Franklin-Coastal Gulf-Coastal
     Jefferson-Coastal Taylor-Coastal Wakulla-Gadsden-Inland Bay-
     Inland Dixie-Inland Franklin-Inland Gulf-Inland Jefferson-
     Inland Taylor-Inland Wakulla-Lafayette-Leon-Liberty-Madison.

     Tropical Storm Warning for Calhoun-Coastal Bay-Inland Bay-Inland
     Dixie-Jackson-Lafayette-Washington.

     High Surf Advisory until 7 PM CDT Friday for South Walton.

     Hurricane Watch for Calhoun-Coastal Bay-Inland Bay.

GA...Flash Flood Watch through Friday evening for Ben Hill-Berrien-
     Brooks-Colquitt-Cook-Decatur-Grady-Irwin-Lanier-Lowndes-
     Mitchell-Thomas-Tift-Turner-Worth.

     Tropical Storm Warning for Baker-Ben Hill-Berrien-Brooks-Calhoun-
     Clay-Colquitt-Cook-Decatur-Dougherty-Early-Grady-Irwin-
     Lanier-Lee-Lowndes-Miller-Mitchell-Quitman-Randolph-
     Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Tropical Storm Warning for Henry-Houston.

GM...Hurricane Warning for Apalachee Bay or Coastal Waters From
     Keaton Beach to Ochlockonee River Fl out to 20 Nm-Coastal
     Waters From Ochlockonee River to Apalachicola Fl out to 20
     Nm-Coastal waters from Suwannee River to Keaton Beach out
     20 NM-Coastal waters from Apalachicola to Destin FL out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM-Waters from Apalachicola to Destin FL from 20 to 60
     NM.

&&

NEAR TERM...Fournier
SHORT TERM...Fournier
LONG TERM...Fournier
AVIATION...Fournier
MARINE...Fournier
FIRE WEATHER...Fournier
HYDROLOGY...Fournier

In the hours before

Special weather statement, Sep 1, 2:31 PM EST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
331 PM EDT THU SEP 1 2016

FLZ013>019-026>029-034-114-115-118-127-128-134-012345-
CALHOUN-INLAND GULF-INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-
MADISON-LIBERTY-INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-
INLAND DIXIE-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-
INCLUDING THE CITIES OF...ABE SPRINGS...BLOUNTSTOWN...
CLARKSVILLE...DURHAM...FRINK...MARYSVILLE...SCOTTS FERRY...
HOWARD CREEK...DALKEITH...HONEYVILLE...WEWAHITCHKA...BEVERLY...
BUCK SIDING...FORT GADSDEN...MORGAN PLACE...LITTMAN...QUINCY...
QUINCY AIRPORT...SANTA CLARA...WETUMPKA...CHATTAHOOCHEE...
HARDIN HEIGHTS...BRADFORDVILLE...CAPITOLA...CHAIRES...
CHAIRES CROSSROADS...KILLEARN ESTATES...KILLEARN LAKES...
MACLAY STATE GARDENS...TALLAHASSEE...ALMA...CAPPS...CASA BLANCO...
DILLS...DRIFTON...FESTUS...JARROTT...MONTICELLO...LOVETT...
CHERRY LAKE...HANSON...HOPEWELL...MADISON...PINETTA...
SWEETWATER...BETHEL...HILLIARDVILLE...WAKULLA SPRINGS...ATHENA...
BOYD...BUCELL JUNCTION...CABBAGE GROVE...CARBUR...ECONFINA...
FENHOLLOWAY...PERRY...MIDWAY...BUCKVILLE...COOKS HAMMOCK...DAY...
MAYO...CROSS CITY...CROSS CITY AIRPORT...HINES...JONESBORO...
OLD TOWN...OAK GROVE...ODENA...PORT ST. JOE...WHITE CITY...
BEACON HILL...OVERSTREET...SAINT JOE BEACH...APALACHICOLA...
APALACHICOLA AIRPORT...BAY CITY...TILTON...CREELS...HAYS PLACE...
HIGH BLUFF...BUCKHORN...MEDART...PANACEA...SOPCHOPPY...
PORT LEON...SAINT MARKS...SPRING CREEK...ADAMS BEACH...
BLUE SPRINGS...CEDAR ISLAND...DEKLE BEACH...FISH CREEK...
HOWELL PLACE...YELLOW JACKET...HORSESHOE BEACH...JENA...
SHIRED ISLAND...SUWANNEE
331 PM EDT THU SEP 1 2016 /231 PM CDT THU SEP 1 2016/

...OUTER BANDS OF HURRICANE HERMINE MOVING OVER THE FLORIDA BIG
BEND...

THE OUTER BANDS OF HURRICANE HERMINE WILL CONTINUE MOVING
NORTHWARD INTO THE FLORIDA BIG BEND THROUGH 5 PM EDT. AS MODERATE
TO OCCASIONALLY HEAVY RAIN OVERSPREADS THE AREA...THIS WILL MAKE
ANY LAST PREPARATIONS FOR THE ARRIVAL OF TROPICAL STORM FORCE
WINDS DIFFICULT FOR THE REMAINDER OF THE AFTERNOON. IN SOME OF
THESE OUTER BANDS...WINDS MAY GUST TO 25 TO 35 MPH...ESPECIALLY
NEAR THE COAST.

SUSTAINED TROPICAL STORM FORCE WINDS ARE STILL OFFSHORE OVER THE
WATERS OF THE NORTHERN GULF OF MEXICO. HOWEVER...BY 5 PM EDT
THESE SUSTAINED WINDS SHOULD BEGIN AFFECTING COASTAL AREAS IN GULF
AND FRANKLIN COUNTIES.

RESIDENTS OF THE FLORIDA BIG BEND SHOULD RAPIDLY RUSH TO
COMPLETION THEIR PROTECTIVE ACTIONS BEFORE TROPICAL STORM FORCE
WINDS ARRIVE LATER THIS EVENING.

GODSEY
Local storm report, Sep 1, 2:59 PM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
359 PM EDT THU SEP 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TROPICAL STORM   CARRABELLE BEACH        29.83N 84.68W
09/01/2016                   FRANKLIN           FL   TRAINED SPOTTER

            SPOTTER REPORT OF SURF 3 TO 5 FEET AND SURGE COMING IN.
            SUSTAINED WINDS 33 TO 39 MPH GUSTS UP TO 50 MPH OUT OF
            SSE.

&&

EWESTON
Local storm report, Sep 1, 4:37 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
537 PM EDT THU SEP 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TROPICAL STORM   ST GEORGE ISLAND        29.66N 84.86W
09/01/2016                   FRANKLIN           FL   NEWSPAPER

            BRIDGE TO ST. GEORGE ISLAND IS CLOSED DUE TO WINDS OF 45
            MPH.

&&

EWESTON
Local storm report, Sep 1, 6:29 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
729 PM EDT THU SEP 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TROPICAL STORM   ALLIGATOR POINT         29.90N 84.40W
09/01/2016                   FRANKLIN           FL   TRAINED SPOTTER

            SPOTTER ON WEST END OF ALLIGATOR POINT REPORTED WATER
            OVER THE ROAD FROM STORM SURGE AND WAVES OF AT LEAST 6
            FEET.

&&

MOORE

The radar

The Tallahassee radar (KTLH), 79 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

9 tropical storm, 8 hurricane (typhoon), 5 storm surge/tide, 3 tornado. Local standard time, as filed.

Storm Surge/Tide, Coastal Franklin

When
September 1, 7:00 PM EST to September 2, 7:00 AM EST
Where
Coastal Franklin forecast zone
Property damage
$8.7 million
Reported by
Emergency Manager
Coordinates
29.812, -84.800 (the zone’s center; the record gives no point)

Storm Surge/Tide, Coastal Jefferson

When
September 1, 7:00 PM EST to September 2, 7:00 AM EST
Where
Coastal Jefferson forecast zone
Reported by
Emergency Manager
Coordinates
30.424, -83.900 (the zone’s center; the record gives no point)

Storm Surge/Tide, Coastal Wakulla

When
September 1, 7:00 PM EST to September 2, 7:00 AM EST
Where
Coastal Wakulla forecast zone
Property damage
$841,000
Reported by
Emergency Manager
Coordinates
30.148, -84.376 (the zone’s center; the record gives no point)

Storm Surge/Tide, Coastal Taylor

When
September 1, 7:00 PM EST to September 2, 7:00 AM EST
Where
Coastal Taylor forecast zone
Property damage
$4.5 million
Reported by
Emergency Manager
Coordinates
30.020, -83.619 (the zone’s center; the record gives no point)

Storm Surge/Tide, Coastal Dixie

When
September 1, 7:00 PM EST to September 2, 7:00 AM EST
Where
Coastal Dixie forecast zone
Property damage
$43 million
Reported by
Emergency Manager
Coordinates
29.581, -83.187 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Coastal Franklin

When
September 1, 7:00 PM EST to September 2, 7:00 AM EST
Where
Coastal Franklin forecast zone
Category
1
Property damage
$704,000
Reported by
Emergency Manager
Coordinates
29.812, -84.800 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Inland Franklin

When
September 1, 7:00 PM EST to September 2, 7:00 AM EST
Where
Inland Franklin forecast zone
Category
1
Reported by
Emergency Manager
Coordinates
29.812, -84.800 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Coastal Wakulla

When
September 1, 7:00 PM EST to September 2, 7:00 AM EST
Where
Coastal Wakulla forecast zone
Category
1
Property damage
$600,000
Reported by
Emergency Manager
Coordinates
30.148, -84.376 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Inland Wakulla

When
September 1, 7:00 PM EST to September 2, 7:00 AM EST
Where
Inland Wakulla forecast zone
Category
1
Property damage
$600,000
Reported by
Emergency Manager
Coordinates
30.148, -84.376 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Coastal Jefferson

When
September 1, 7:00 PM EST to September 2, 7:00 AM EST
Where
Coastal Jefferson forecast zone
Category
1
Reported by
Emergency Manager
Coordinates
30.424, -83.900 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Inland Jefferson

When
September 1, 7:00 PM EST to September 2, 7:00 AM EST
Where
Inland Jefferson forecast zone
Category
1
Property damage
$682,000
Reported by
Emergency Manager
Coordinates
30.424, -83.900 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Coastal Taylor

When
September 1, 7:00 PM EST to September 2, 7:00 AM EST
Where
Coastal Taylor forecast zone
Category
1
Property damage
$453,000
Reported by
Emergency Manager
Coordinates
30.020, -83.619 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Inland Taylor

When
September 1, 7:00 PM EST to September 2, 7:00 AM EST
Where
Inland Taylor forecast zone
Category
1
Property damage
$453,000
Reported by
Emergency Manager
Coordinates
30.020, -83.619 (the zone’s center; the record gives no point)

Tropical Storm, Coastal Gulf

When
September 1, 7:00 PM EST to September 2, 7:00 AM EST
Where
Coastal Gulf forecast zone
Reported by
Emergency Manager
Coordinates
29.909, -85.261 (the zone’s center; the record gives no point)

Tropical Storm, Inland Gulf

When
September 1, 7:00 PM EST to September 2, 7:00 AM EST
Where
Inland Gulf forecast zone
Reported by
Emergency Manager
Coordinates
29.909, -85.261 (the zone’s center; the record gives no point)

Tropical Storm, Coastal Dixie

When
September 1, 7:00 PM EST to September 2, 7:00 AM EST
Where
Coastal Dixie forecast zone
Property damage
$1.6 million
Reported by
Emergency Manager
Coordinates
29.581, -83.187 (the zone’s center; the record gives no point)

Tropical Storm, Inland Dixie

When
September 1, 7:00 PM EST to September 2, 7:00 AM EST
Where
Inland Dixie forecast zone
Property damage
$1.6 million
Reported by
Emergency Manager
Coordinates
29.581, -83.187 (the zone’s center; the record gives no point)

Tropical Storm, Liberty

When
September 1, 7:00 PM EST to September 2, 7:00 AM EST
Where
Liberty forecast zone
Property damage
$111,000
Reported by
Emergency Manager

Tropical Storm, Gadsden

When
September 1, 7:00 PM EST to September 2, 7:00 AM EST
Where
Gadsden forecast zone
Reported by
Emergency Manager
Coordinates
30.580, -84.614 (the zone’s center; the record gives no point)

Tropical Storm, Madison

When
September 1, 7:00 PM EST to September 2, 7:00 AM EST
Where
Madison forecast zone
Property damage
$723,000
Reported by
Emergency Manager
Coordinates
30.444, -83.470 (the zone’s center; the record gives no point)

Tropical Storm, Lafayette

When
September 1, 7:00 PM EST to September 2, 7:00 AM EST
Where
Lafayette forecast zone
Reported by
Emergency Manager
Coordinates
29.986, -83.181 (the zone’s center; the record gives no point)

Tropical Storm, Leon

When
September 1, 7:00 PM EST to September 2, 7:00 AM EST
Where
Leon forecast zone
Property damage
$30 million
Reported by
Emergency Manager
Coordinates
30.458, -84.278 (the zone’s center; the record gives no point)

Tornado, Taylor

When
September 1, 7:07 PM EST
Where
Taylor County, 4.52 mi SSE of Howell Place
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Social Media
Coordinates
29.710, -83.470

The media reported on twitter that a Taylor county deputy reported a tornado near Steinhatchee with no damage.

Tornado, Taylor

When
September 1, 7:36 PM EST
Where
Taylor County, 4.68 mi ENE of Adams Beach
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Social Media
Coordinates
29.910, -83.560

The media reported on twitter that a Taylor county deputy reported a tornado near Keaton Beach with no damage.

Tornado, Taylor

When
September 1, 9:39 PM EST
Where
Taylor County, 0.91 mi SW of Salem
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
29.870, -83.420

A storm chaser reported a tornado on the ground with power flashes visible in rural Taylor county.

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.
Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.
Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyThe tornado archive for Florida, 2016Warnings in Florida, September 2016The 2016 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655878, 655879, 655880, 655881, 655882, 655883, 655884, 655885, 655886, 655887, 655889, 657382, 657383, 657384, 657385, 657386, 657387, 657388, 657389, 657390, 657391, 657412, 655636, 655637, 655638.